MAUDE Adverse Event Report: SYNERGETICS, INC PINNACLE 360 INTRAOCULAR FOREIGN BODY MAGNET; OPHTHALMIC SOFT-TISSUE MANIPULATION FORCEPS, PROBE

SYNERGETICS, INC PINNACLE 360 INTRAOCULAR FOREIGN BODY MAGNET; OPHTHALMIC SOFT-TISSUE MANIPULATION FORCEPS, PROBE
Model Number 12.21PIN
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Though requests have been made, the device has not been returned.Lot m0013390 of 12.21pin, pinnacle foreign body magnet, consisted of 50 instruments that were 100% inspected by production and sampled by qc.The lot was released for sterilization on 16nov2017.The inspection of this instrument includes visual and dimensional evaluations, including a magnet strength test, an actuation test, a tip condition evaluation, a push test, and an assembly/workmanship evaluation where the nosecone resists disassembly when subjected to moderate rotational torque levels and the tail is subjected to moderate pull force.During the qc inspection of the 5-piece sample in the above assembly and workmanship evaluation, one (1) unit was found where the magnet came out of the tube during the inspection.The lot was rejected and reworked per existing work instructions.The lot was again subjected to another 5-pc sample inspection.The lot passed the inspection after production reworked the lot, and the lot was released.There were no deviations or red-lined drawings on lot m0013390.There have been no other complaints received on this product since 2018.There have been no other complaint reports on instruments from this lot.The investigation is ongoing.
 
Event or Problem Description
A user facility in (b)(6) reported that during contact with a foreign body, the magnetized part of the instrument became detached from the instrument and remained in contact with the foreign body.The instrument was removed from the eye without its tip, which remained in the intraocular space.The defective tip was then removed from the eye.No clinical consequences was reported.
 
Additional Manufacturer Narrative
The complaint was not able to be replicated since the part was not returned.The root cause is unknown/inconclusive.Should a sample become available, the complaint will be revisited.This discrepancy is being considered an anomaly based on a review of the dhr and the product field history.Quality engineering will continue to monitor and if an adverse trend is identified, then initiate appropriate action.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action is required.No patient impact/injury.Should the product be received, the investigation will be reopened.The investigation is considered complete at this time.
 
Additional Manufacturer Narrative
The device was returned for evaluation.The outer tube was removed so the inner tube with the glue joint could be observed.The glue joint appears to have given way which allowed the magnet to separate from the tube holder during use.The most probable root cause is manufacturing.A system enhancement is being explored to see if the joint between the magnet and the cutoff tube holder can be improved.The investigation is complete.

Brand Name
PINNACLE 360 INTRAOCULAR FOREIGN BODY MAGNET
Common Device Name
OPHTHALMIC SOFT-TISSUE MANIPULATION FORCEPS, PROBE
Manufacturer (Section D)
SYNERGETICS, INC
3845 corporate center dr
o''fallon MO 63368
MDR Report Key12332810
Report Number0001932402-2021-00003
Device Sequence Number14624416
Product Code MDM
UDI-Device Identifier20841305108817
UDI-Public(01)20841305108817(10)M0013390
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2020
Device Model Number12.21PIN
Device Lot Number222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer09/01/2021
10/06/2021
Initial Report FDA Received Date08/17/2021
Supplement Report FDA Received Date09/24/2021
10/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1